Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Aberdeen, SD

September 3, 2000Buffalo County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 3, 2000, 4:43 PM CDT for Buffalo County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2000, 4:43 PM CDT (21:43 UTC)
Expired
Sep 3, 2000, 5:15 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-627 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 032143
SVRABR
SDC017-032215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF FORT THOMPSON...OR ABOUT 3   
MILES SOUTH OF LOWER BRULE...MOVING NORTHEAST AT 10 MPH.

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LORENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:00 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 3, 3:00 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT SUN SEP 3 2000

LOWS CLOUDS CONTINUE TO LINGER OVER SECTIONS OF NORTH CENTRAL AND
NORTHEAST SOUTH DAKOTA THIS AFTERNOON. TEMPERATURES RANGED FROM THE
60S IN THE FAR NORTHEAST TO THE LOW TO MID 90S IN THE CENTRAL.
LATEST SATELLITE IMAGES INDICATED THAT LOW CLOUDS HAVE STARTED TO
MOVE SLOWLY WESTWARD TOWARD WATERTOWN OVER THE LAST HOUR OR TWO.
THINK THE CLEAR CONDITIONS FROM WATERTOWN TO NEAR REDFIELD WILL NOT
LAST TO LONG AND WILL JUST WORD THE ZONEGROUP CLOUDY. OTHERWISE...A
SHORTWAVE OVER THE CENTRAL PLAINS IS KICKING OFF SHOWER AND
THUNDERSTORM ACTIVITY IN NEBRASKA AND EXTREME SOUTHERN SOUTH DAKOTA
THIS AFTERNOON. THIS SYSTEM IS PROGGED TO MOVE NORTHEAST AND BRING A CHANCE
OF THUNDERSTORMS TONIGHT ACROSS THE CENTRAL AND MAINLY AFTER
MIDNIGHT ELSEWHERE. LIFTED INDICIES DROP TO AROUND -5 IN THE CENTRAL
WHILE LIFTED INDICIES IN THE FAR NORTHEAST ARE WELL ABOVE ZERO.
CAPES WERE IN THE ORDER OF 1000 TO 2000 J/KG. ONLY MENTIONED
THUNDERSTORMS IN THE CENTRAL AND SHOWERS AND THUNDERSTORMS IN THE
NORTH AND EAST WHERE STABLE AIR MASS IS IN PLACE. OTHERWISE...
UNSETTLED PERIOD CONTINUES INTO TUESDAY AS 500MB TROUGH ACROSS THE
WESTERN UNITED STATES REMAINS STATIONARY WHILE SHORTWAVES EJECT OUT
OF THE TROUGH INTO THE NORTHERN PLAINS. ETA/NGM/AVN ARE FAIRLY
SIMILIAR WITH THESE FEATURES WHILE TIMING THESE SYSTEMS WILL BE
DIFFICULT. CHANCE FOR PRECIPITATION LINGERS IN THE MORNING IN THE
NORTH AND EAST ON MONDAY...THEN THE SKY SHOULD BECOME PARTLY SUNNY IN THE
AFTERNOON MOST PLACES AS THE MODELS SHOW THAT THE LOW LEVEL MOISTURE
DECREASES DURING THE DAY. ANOTHER SHORTWAVE MOVES INTO THE REGION
LATE MONDAY AFTERNOON AND TUESDAY BRING ANOTHER CHANCE OF RAINFALL
MONDAY NIGHT INTO TUESDAY. MODELS CONTINUE TO SHOW THE BEST
INSTABILITY ACROSS THE CENTRAL. WITH SURFACE BOUNDARY REMAINING
ACROSS THE CWA...A WIDE RANGE OF HIGH TEMPERATURES CAN BE EXPECTED
ON BOTH LABOR DAY AND TUESDAY. TEMPERATURES IN THE NORTHEAST WILL
ONLY WARM INTO THE 70S WHILE TEMPERATURES WARM INTO THE 90S IN THE
CENTRAL.

.EXTENDED FORECAST...
EXTENDED MODELS SHOW THAT PERSISTANT WEST COAST TROF FINALLY MOVES
EAST..FLATTENING MIDWEST RIDGE AS IT MOVES UP AND OVER. MOST OF THE
MODELS ARE IN AGREEMENT THROUGH EXTENDED PERIOD...BUT THERE IS SOME
DISCORD...ESPECIALLY ON THURSDAY. BACKING UP...WEDNESDAY THE
LONGWAVE TROF MOVES EAST THROUGH CWA. SFC REFLECTION IS STRONG
CANADIAN LOW WITH WEAKER CLOSED LOW IN NEBRASKA...AND COLD
FRONT/TROF BETWEEN THEM. HI PWATS AHEAD OF SYSTEM LEAD TO CONT CLOUD
COVER UNTIL THIS MOVES THROUGH. MRF/NOGAPS/CANADIAN ALL AGREE ON
INCREASING 7H MOIST DURING NIGHT ON TUESDAY AS FRONT
APPROACHES...WITH LIFT ARRIVING BETWEEN 06Z-12Z WED FOR KMBG AND
KPIR AREAS...AND 12-18Z FOR KABR AND KATY AREAS. PCPN IS FCST BY
MDLS...WTH HEAVIEST ACROSS NORTH AND NE. BY 00Z THURSDAY...STRONG
DRYING SEEN AT 7H AND BOUNDARY LAYERS AS SUBSIDENCE AND HIGH
PRESSURE INVADES CWA. WILL ADD TUESDAY NIGHT GROUP TO EXTENDED TO
HELP COVER TSRA CHANCES. ON THURSDAY...MOST MODELS AGREE IN KEEPING
HIGH PRESSURE IN CONTROL WITH DRY NATURE TO ATMOS. THE ODD-BALL TO
THIS IS THE NOGAPS. THE NOGAPS STALLS THE NEBRASKA LOW DURING NIGHT
ON WEDNESDAY...ALLOWING IT TO STRENGTHEN. THIS KEEPS PCPN IN FCST
THROUGH THURSDAY ACROSS MOST OF CWA. DUE TO AMPLIFIED NATURE OF
PATTERN...SEE NO REASON WHY FRONT AND LOW WOULD STALL. WILL GO WITH
MORE PROGRESSIVE NATURE OF CANADIAN/MRF/UK ON HIGH PRESSURE
REMAINING WITH NEUTRAL TEMP ADVECTION. 5H RIDGE BUILDS BACK TO OUR
WEST ON THURSDAY...KEEPING NW FLOW OVER CWA. FOR FRIDAY...HIGH IS
EAST WITH RETURN FLOW AND WAA RETURNING BACK TO WRN CWA. 700MB RH
STAYS DRY AS DOES BOUNDARY LAYER RH. CANADIAN IS HINTING AT
SOMETHING MOVING IN AROUND 00Z FRI...BUT THAT FAR OUT WILL IGNORE
AND WATCH AS WE GET CLOSER. FMR/MEX TEMPS LOOK REASONABLE GIVEN
COOLISH NATURE TO 700MB AND 850MB TEMPS.

.ABR...NONE

ECKBERG/HINTZ

In the hours before

Special weather statement, Sep 3, 11:05 AM CDT, 5 hours 38 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1105 AM CDT SUN SEP 3 2000

.AN AREA OF LOW PRESSURE WILL MOVE OUT ONTO THE WESTERN HIGH PLAINS
TONIGHT. MEANWHILE...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE
ACROSS THE NORTHERN PLAINS TONIGHT BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS.

SDZ003>011-015>023-036-037-MNZ039-046-041600-
BIG STONE MN-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-POTTER-
ROBERTS-SPINK-TRAVERSE MN-WALWORTH-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...EUREKA...FAULKTON...GETTYSBURG...HIGHMORE...MCINTOSH...
MILBANK...MILLER...MOBRIDGE...MOUND CITY...ORTONVILLE...REDFIELD...
ROSCOE...SISSETON...TIMBER LAKE...WATERTOWN...WEBSTER...WHEATON

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE THIS EVENING INTO

LABOR DAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ033>035-045-048-051-041600-
BUFFALO-HUGHES-JONES-LYMAN-STANLEY-SULLY-
INCLUDING THE CITIES OF FT PIERRE...FT THOMPSON...MURDO...ONIDA...
PIERRE...PRESHO

THERE IS A CHANCE OF SHOWERS> AND THUNDERSTORMS LATE THIS AFTERNOON
INTO LABOR DAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

ECKBERG

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:42 PM CDTSevere Thunderstorm WarningABRLyman33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.